Format

Send to

Choose Destination
Pediatrics. 2009 Feb;123(2):e297-304. doi: 10.1542/peds.2008-1923. Epub 2009 Jan 19.

Medications as risk factors of Stevens-Johnson syndrome and toxic epidermal necrolysis in children: a pooled analysis.

Author information

1
Service de Pharmacologie Clinique, Hôpital Henri Mondor Albert-Chenevier, Créteil, France.

Abstract

OBJECTIVE:

The aim of this study was to determine the relation of medications to the risk of Stevens-Johnson syndrome and toxic epidermal necrolysis in children <15 years of age.

METHODS:

We conducted a pooled analysis by using data from 2 multicenter international case-control studies: the severe cutaneous adverse reaction (SCAR) study and the multinational severe cutaneous adverse reaction (EuroSCAR) study conducted in France, Germany, Italy, Portugal, the Netherlands, Austria, and Israel. We selected case subjects aged <15 years, hospitalized for Stevens-Johnson syndrome, Stevens-Johnson syndrome/toxic epidermal necrolysis-overlap, or toxic epidermal necrolysis, and age-, gender-, and country-matched hospital controls. Pooled crude odds ratios were estimated and adjusted for confounding by multivariate methods when numbers permitted.

RESULTS:

Our study included 80 cases and 216 matched controls. Antiinfective sulfonamides, phenobarbital, carbamazepine, and lamotrigine were strongly associated with the risk of Stevens-Johnson syndrome or toxic epidermal necrolysis. Significant associations were highlighted in univariate analysis for valproic acid and nonsteroidal antiinflammatory drugs as a group and for acetaminophen (paracetamol) in multivariate analysis.

CONCLUSIONS:

We confirmed 4 previously highly suspected drug risk factors for Stevens-Johnson syndrome/toxic epidermal necrolysis in children: antiinfective sulfonamides, phenobarbital, carbamazepine, and lamotrigine. Among more unexpected risk factors, we suspect that acetaminophen (paracetamol) use increases the risk of Stevens-Johnson syndrome or toxic epidermal necrolysis.

PMID:
19153164
DOI:
10.1542/peds.2008-1923
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for HighWire
Loading ...
Support Center